Typically, paracetamol is absorbed in the gastrointestinal tract. If you are taking up paracetamol which is 325 to 650mg, a 4-hour interval is a must. But must not exceed 4g in a day. Overdosage can lead to severe hepatotoxicity (liver toxicity).What are the symptoms of hepatotoxicity?
Symptoms includes nausea, vomiting and pallor. Some are non-specific or have only mild symptoms.
Paracetamol taken up in a safe dosage is detoxified in the liver, wherein acetaminophen binds with glutathione . In cases of overdosage, this action is not fully undergone. Glutathione is depleted because of the demand. Excess acetaminophen that is not bound with glutathione is accumulated in the liver, and the one which is responsible for the liver damage.
How is it tested?
It is tested through collection of patient's serum. Although acetaminophen is rapidly depleted in serum, we can predict the serum concentration through nomogram. Information such as known time is ingestion is needed. However, serum which is collected before 4hours of ingestion of paracetamol is not also recommended because it is still in process of absorption in the GIT( gastrointestinal tract), and thus it cannot be measured.
Quantitative measurement of acetaminophen is through the use of High-performance liquid chromatography(HPLC).
Now, let's hear it from a real doctor.
Can i overdose on acetaminophen?
Although we know that this is safe, we must also take time to read more information in able to be more confident that we are taking up the right dosage. Not only in this medicine, but this rule complies to all.